# SDR CA091013010

- Difficulty date: September 11, 2009
- Submitted: December 1, 2009
- Operation: General aviation
- Make and model: Diamon DA 42
- Aircraft time: 359 hours
- Engine: Thielt TAE12501
- System (JASC): 2810 · Fuel Storage
- Part: Fuel Tank
- Part number: D40281700
- Condition: Contaminated
- Part time: 476 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) ACFT WAS UNDERGOING MX (200 HR INSP AND ENG REPAIR). ACFT HAD BEEN IN HANGAR FOR APPROX 6 MONTHS. AT COMPLETION OF MX, WHILE TRYING TO TROUBLESHOOT A FUEL QUANTITY INDICATION PROBLEM, A FUEL SAMPLE WAS TAKEN TO CHECK FOR WATER. REMOVED A LARGE QUANTITY OF CONTAMINATION.  SENT A SAMPLE OF CONTAMINATION TO A LAB FOR ANALYSIS. WHILE WAITING FOR RESULTS, COMPLETELY DRAINED FUEL TANKS, ADDED A FUEL ADDITIVE THAT KILLS BACTERIAL GROWTH AND REFILLED THE TANKS.  THEN TOOK MORE SAMPLES UNTIL WE HAD A "CLEAN AND BRIGHT" SAMPLE. SUBSEQUENTLY, ON SEVERAL OCCASIONS, CONTINUED TO GET FUEL SAMPLES WITH CONTAMINATION.  REMOVED TANKS AND SEPARATED THEM SO THAT THEY COULD BE STEAM CLEANED. THE DA-42 USES 3 TANKS IN EACH WING JOINED TOGETHER USING FLANGES AND RUBBER COUPLINGS. ACFT WING SITTING STATICALLY HAS DIHEDRAL AND SITS ABOUT 5 DEGREES NOSE UP. ONLY INBD TANK HAS A DRAIN PORT WHICH IS LOCATED ON THE INBD END, IN THE CTR OF TANK LWR SURFACE OF THE TANK IS ROUGHLY PARALLEL TO BOTTOM SURFACE OF THE WING. WITH A 5 DEGREES NOSE UP ATTITUDE THERE IS A PORTION OF THE TANK THAT CANNOT BE DRAINED USING DRAIN VALVE. IF YOU HAVE BACTERIAL CONTAMINATION, REMOVING THE TANKS SEEM TO BE THE ONLY WAY TO FIX THIS.  LAB REPORT INDICATED THAT THERE WAS MOULD, YEAST, AND BACTERIAL CONTAMINATION.  FUEL ADDITIVE WOULD ONLY KILL BACTERIAL GROWTH AND ONLY IF IT WASN’T SUSPENDED IN THE MOULD/YEAST COMBINATION.
